Alert archive / Missouri / Fire Weather Watches in 2021

Fire Weather Watch 2, NWS Kansas City, MO

December 14, 20214 counties in Missouri; Atchison County, Doniphan County, Kansas

NWS Kansas City, MO issued this fire weather watch at Dec 14, 2021, 3:17 AM CST for 4 counties in Missouri; Atchison County, Doniphan County, Kansas. It took effect at Dec 15, 2021, 12:00 PM CST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 14, 2021, 3:17 AM CST (09:17 UTC)
In effect from
Dec 15, 2021, 12:00 PM CST
Expired
Dec 14, 2021, 2:05 PM CST
In force
Issued by
NWS Kansas City, MO

Counties Atchison County, KS, Doniphan County, KS, Andrew County, MO, Atchison County, MO, Holt County, MO, Nodaway County, MO

The radar

The Topeka radar (KTWX), 149 km from the middle of the area, began a volume at 09:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.3 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2021-12-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2021-12-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 336 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2103 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
336 m²/s²
0-3 km storm-relative helicity
402 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

387 
WWUS83 KEAX 140917
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
317 AM CST Tue Dec 14 2021


KSZ025-102-MOZ001-002-011-012-141730-
/O.NEW.KEAX.FW.A.0002.211215T1800Z-211216T0300Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Holt-Andrew-
317 AM CST Tue Dec 14 2021

...FIRE WEATHER WATCH IN EFFECT FROM WEDNESDAY AFTERNOON THROUGH
WEDNESDAY EVENING FOR HIGH WINDS AND LOW RELATIVE HUMIDITY FOR 
FIRE WEATHER ZONES 001, 002, 011, 012, 025, AND 102...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Fire Weather Watch, which is in effect from Wednesday
afternoon through Wednesday evening. 

* AFFECTED AREA...Fire weather zones 025 and 102.Fire weather 
  zones 001, 002, 011, and 012. 

* WIND...Southerly winds 30 to 40 mph with gusts as high as 65 mph
  expected. 

* HUMIDITY...As low as 20 percent.

* THUNDERSTORMS...Isolated thunderstorms are possible Wednesday
  evening.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
1 follow-up statement
160 
WWUS83 KEAX 142005
RFWEAX

URGENT - FIRE WEATHER MESSAGE
National Weather Service Kansas City/Pleasant Hill MO
205 PM CST Tue Dec 14 2021


KSZ025-102-MOZ001-002-011-012-151000-
/O.UPG.KEAX.FW.A.0002.211215T1800Z-211216T0300Z/
/O.NEW.KEAX.FW.W.0005.211215T1800Z-211216T0300Z/
Atchison KS-Doniphan-Atchison MO-Nodaway-Holt-Andrew-
205 PM CST Tue Dec 14 2021

...RED FLAG WARNING IN EFFECT FROM NOON TO 9 PM CST WEDNESDAY FOR
CRITICAL FIRE WEATHER CONDITIONS FOR FIRE WEATHER ZONES 001, 002,
011, 012, 025, AND 102...

The National Weather Service in Kansas City/Pleasant Hill has
issued a Red Flag Warning, which is in effect from noon to 9 PM
CST Wednesday. The Fire Weather Watch is no longer in effect. 

* AFFECTED AREA...Fire weather zones 025 and 102.Fire weather 
  zones 001, 002, 011, and 012. 

* WIND...Southerly winds 30 to 40 mph with gusts 60 to 65 mph 
  expected. 

* HUMIDITY...As low as 20 percent.

* THUNDERSTORMS...Isolated thunderstorms are possible Wednesday 
  evening.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Blair

What forecasters said that day

The local office's own words before this fire weather watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this fire weather watch went out at Dec 13, 11:40 PM CST, 3 hours 37 minutes earlier.

Area forecast discussion, Dec 13, 11:40 PM CST, 3 hours 37 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
1140 PM CST Mon Dec 13 2021

.Discussion...
Issued at 351 PM CST MON DEC 13 2021

Key Message

* Strong winds anticipated Wednesday, with gusts as high as 60+ mph
  in far NW Missouri, 40-50 mph east of I-35.

* Thunderstorms will be possible on Wednesday evening, with an
  outside chance at a strong storm or two.

Monday has brought pretty quiet weather to the forecast area, as mid
level ridging has begun the process of establishing itself as the
dominant weather influence. Upstream surface troughing and
downstream surface ridging has left the area in a tightening
pressure gradient that currently is resulting in light southerly
winds, but going into Tuesday and certainly Wednesday will
increase.

Tuesday will bring another very pleasant December day, however winds
will be on the increase. Expect highs on Tuesday to be well-above
seasonal normals, but unless mixing is a bit deeper than
anticipated will likely come up a few degrees short of the daily
record. Low level clouds on Tuesday are quite uncertain, as models
do indicate some low stratus within the warm air advection
regime. Isentropic ascent is pretty deep, but condensation
pressure deficits are only low in a pretty thin layer in the
290/295K surfaces. So, while there could be some streaming stratus
it may be pretty thin and easily mixed out, bringing patches of
sun through the day.

Wednesday will be the highest impact day of the current forecast
package, with surface conditions becoming pretty extreme for mid-
December. Surface pressure will continue to tighten as the upstream
trough consolidates and deepens ahead of the associated mid level
trough. Expect a push of warm and moist air into the area, which
will get temperatures in the 70s, with dewpoints in the 60s, quite
representative of mid-spring. Temperatures are anticipated to push
daily (and perhaps monthly) record highs, but low clouds will be a
bit of a fly in the ointment with respect to wind speeds and daytime
highs. Current projections are that a very stout low level jet will
spread over the area, bringing 70+ kt winds just off the surface.
Even modest mixing will get occasional wind gusts approaching 40 to
50 mph in most areas, with areas north and west of I-35 approaching
60 mph. However, should the mixing be a bit deeper, then we could
see winds topping 60 mph, approaching 70 mph in far NW Missouri Wed
afternoon and evening as that jet moves over the area. Currently am
a bit skeptical that enough mixing will occur to get those extreme
wind speeds to the surface in any consistent manner, especially
should there be a low stratus in place. But it also doesn't require
a stretch in reasonable mixing expectations to get those speeds down
to the surface in NW MO. As such, will continue the High Wind Watch
in its current spatiotemporal form. Wednesday evening will greet a
cold front, which will plow southeast through the area, bringing a
chance of thunderstorms Wednesday evening and overnight. The
environment in the prefrontal warm sector will be characterized by
temperatures in the 70s, with dewpoints in the 60s, which would
normally bring moderate instability, but in this case with lapse
rates lacking a bit CAPE will be pretty limited, likely below 1000
J/kg. While the best mid level dynamics will pass to the north of
the area, and take with it the best chance for severe weather, there
will be plenty of low level and deep layer shear along the front
that any thunderstorm that's able to get a sustained vigorous
updraft will have a chance to become severe. By Wednesday night the
front will be south of the area, and will be heavily influenced by a
surface ridge for Thursday.

Friday could see a bit of northward slosh of the low level moisture
and some precipitation, but another cold front will push through
Friday night, which will shunt any moisture/precip well south of I-
70, and lead to a cool and dry weekend more representative of
conditions for mid December.

&&

.Climate...
Issued at 354 PM CST SUN DEC 12 2021

Near record to record high temperatures are forecast Tuesday-
Wednesday.
Tuesday December 14th Records:
Kansas City 67 (1933) Forecast High (63)
St Joseph   64 (1933) Forecast High (62)
Kirksville  60 (2014) Forecast High (61)

Wednesday December 15 Records:
Kansas City 68 (2002) Forecast High (72)
St Joseph   67 (2002) Forecast High (73)
Kirksville  59 (2002) Forecast High (72)

* The maximum monthly temperature for Kansas City in
December is 74 F degrees, set on December 3 2012, December 5 2001,
and December 6 1939.

&&

.Aviation...(For the 06Z TAFS through 06Z Tuesday Night)
Issued at 1138 PM CST MON DEC 13 2021

VFR conditions with light southeasterly winds are expected
overnight into early Tuesday morning. Winds should increase to
around 10 to 12 knots and become southerly by around 16z Tuesday
with a stratus deck developing reducing flight categories to MVFR.
The MVFR stratus deck should move off to the northeast by later
Tuesday evening, returning conditions to VFR.

&&

.Fire Weather...
Issued at 351 PM CST MON DEC 13 2021

Surface moisture will increase within a southerly surface flow
regime on Tuesday and Wednesday. This will allow for RH values to
recover a bit, and remain higher than critical for those days.
However, increasing winds on Tuesday, and even more so on
Wednesday will provide conditions that will allow any fires that
form within dry brush or grasses to grow very quickly, despite the
cloud cover and low level moisture levels being reasonably
relatively high.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...High Wind Watch from Wednesday morning through Wednesday evening
     for KSZ025-057-060-102>105.

MO...High Wind Watch from Wednesday morning through Wednesday evening
     for MOZ001>006-011>015-020>022-028>030-037-043.

&&

Discussion...Leighton
Aviation...BMW
Fire Weather...Leighton
Climate...Leighton/BT
Hazardous weather outlook, Dec 13, 5:09 AM CST, 22 hours 8 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
509 AM CST Mon Dec 13 2021

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-141115-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
509 AM CST Mon Dec 13 2021

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

Strong southerly winds are expected on Wednesday, potentially
gusting in excess of 60 mph. Strong winds may be hazardous to those
traveling, especially those driving high profile vehicles. Winds
could blow down trees or power lines.

Thunderstorms are possible Wednesday night. If storms are able to
develop, some storms may be strong or severe with damaging winds as
the main threat.

More detailed information can be accessed at...
https://www.weather.gov/eax/hwo

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 14, 3:05 AM CSTHigh Wind WarningEAXAdair, Andrew, Atchison, Buchanan, Caldwell, Clay and 19 more45 hr
Dec 14, 3:05 AM CSTWind AdvisoryEAXAdair, Bates, Carroll, Cass, Chariton, Cooper and 11 more45 hr
Dec 14, 2:05 PM CSTRed Flag WarningEAXAndrew, Atchison, Holt, Nodaway31 hr

Nearby

Fire Weather Watches in Missouri, 2021Fire Weather Watches in Kansas, 2021Every fire weather watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.